Dr. Kevin Most: Poisoning

Dr. Kevin Most on the Steve Cochran Show

It is interesting that poisonings in the news are always fascinating and amazing stories. We heard recently about the brother of the North Korean leader being poisoned in the middle of an airport and caught on tape. How many movies have you watched that poisoning is played out and part of the story. Unfortunately we see problems with poisoning that occur not in the media or in some Hollywood movie but much closer to home. The importance of knowing exactly what to do for poisoning is overwhelming, impossible to know yet very important , especially for every parent of a young child.

Do we all need to know what to do in case of a poisoning, Yes. The most important thing to know is 1-800-222-1222. This is the number for the Illinois poison control line. This number should be posted in your kitchen, bathroom and garage. More importantly, I would ask you all to put it in your cell phone, add it to your contacts now, so you don’t need to remember the number, just pull it up on your phone and push the button. The speed of that call can save a life. So please today go and add Poison Control 1-800-222-1222 to your contacts.

Poison Control is a free service that is manned by experts. When you call you will be immediately be in contact with a poison expert, often a physician. They have the most up to date data base and treatment for almost 100% of your concerns or questions. There is no such thing as a dumb question, if you have a concern due to an ingestion or exposure please take the moment to call them it may be life saving.

The Illinois Poison Center is run by the Illinois Hospital Association but needs funding from the state to make sure this service is availible 24/7 for the people of Illinois. This year the funding was provided by the state but the financial and budget condition of this state does not assure it will be here in the future.

Probably the next important thing is to not treat the individual without medical input from a professional. Many want to give syrup of Ipecac, this is not a good idea unless told to by a poison control expert. Lets just quickly discuss why, in some cases the emergency room doctor will need to give activated charcoal. Activated charcoal binds with drugs and other poisons and prevents them from being absorbed into the body. Now if a patient has been given Ipecac this can cause further vomiting and thus minimize the effect of the charcoal with devastating results.

As we approach summer and we have children home for more time, it is a good idea to review your home for poison safety. The need to review your home environment can be lifesaving. Making sure items are put away safely, are locked up if needed and are out of the reach of inquisitive toddlers are a few things you can do.

Just to get your attention let’s just talk about a few simple things that you don’t think of as poison yet they are. You all know how much I dislike smoking and cigarettes, the health damage they cause from smoking is well known. What may not be known is that nicotine in cigarettes is actually a toxic substance. We probably don’t think of a half smoked cigarette as being dangerous, how about a piece of nicotine gum, an E cigarette, a nicotine lozenge or even a nicotine patch. Children learn often by mimicking their parents. The recent increase in e cigarettes has shown an increase in actual and the chance of nicotine poisoning. Think about it , these e cigs now have flavor, they smell fruity and they won’t burn a young child. Only 2-3 drops of the liquid nicotine in these can cause toxicity in a child. Children who have access sometimes get their hands on a pack of cigarettes, the pack of gum, the patch used to help quit. Any of these can be lethal to a toddler. Nicotine can cause seizures or paralysis in a toddler. A single piece of nicotine gum can cause death in a toddler.

We have always wanted children to take vitamins, so what did we do? We made them look like candy, can that be a problem? It can especially if the vitamins have Iron in them, overdoses from vitamins with iron need to be evaluated by a professional. Many of the other vitamins are water soluble and will be cleared by the kidneys. However eating to many gummy vitamins by a infant can cause problems and should be evaluated. Have the vitamin bottle with you when you call the poison control number for advice.

How about Ben Gay, do you use this after working in the yard, after going for a run. Your child watches you and relates the smell to you. Would it surprise you to know that a table spoon of the extra strength cream product has the equivalent chemical to that of 19 aspirins. Aspirin poisoning can cause fluid in the lungs and seizures. How many of us leave that tube on the table after using it.

Another one to be concerned about is mouthwash. When you get home look and see how much alcohol is in your mouthwash. As example Scope has about 15% and Listerine has 22%. The alcohol is needed to kill bacteria in your mouth, Think about the presentation of the product, it is often a very appealing color. A single ounce of these products would place a 25 pound child in the legally drunk state, and 3-4 ounces can actually put them in a coma.

Let’s move into another area of the house, How many of you are now using the laundry pods? They have made life easier right? Don’t have to measure liquids easy to just toss one of the brightly colored pods in the washing machine. What have marketers done, well they want you to buy the product so they put them in colorful containers, they packed the product with very colorful product that children unfortunately see as being a sucker or a piece of candy. How many homes keep these in a cabinet that a simple toddler could get into. The change to this formulation saw an increase in pediatric poisoning from these materials.

The issue of accidental poisoning goes well beyond pediatric patients. In adults one area we are concerned about is the use of alcohol while taking some prescription drugs. Hopefully your physician has discussed this with you as they are prescribed. These comments are often made but often not heard or understood. Let’s just talk about a few common ones briefly, but more importantly have the discussion next time you are in the doctor’s office. Get clear recommendations regarding this interaction.

Is this important, well let me list groups of drugs where alcohol and the medication should not be mixed or should be mixed only with close tight guidelines.

1. Antidepressants – remember about 10% of Americans take antidepressants

2. Statin drugs for high cholesterol – 26 million individuals in the US take these medications

3. Pain killers- anything from Motrin all the way to OxyContin

4. Sleeping aids

Each of these drugs can interact with alcohol and your body and cause some major damage.

So getting back to routine accidental poisonings, what should you do?

1. Keep the remainder of whatever was ingested. Try to estimate how much was left and how much was ingested.

2. With medications- count the number of pills remaining, have the bottle with the information in front of you

3. Know the height, age and weight of your child

4. Call 1 800-222-1222 with all of the information, do not go on line to figure out what to do !!

5. Do not give them anything to make them vomit without discussing with the poison control experts